Is It Safe to Combine Cefdinir and Alcohol?
Cefdinir is an antibiotic medication used to treat certain types of bacterial infections. It is classified as a cephalosporin antibiotic, effective against a large variety of bacteria, which it kills by disrupting the construction of their cell walls. Like many medications, there can be certain interactions that occur when mixing cefdinir and alcohol. These interactions are not generally life-threatening, but they can be uncomfortable, and possibly dangerous, so this combination should not be considered safe.
This antibiotic can cause a variety of side effects, many of which can be exacerbated by alcohol. Drowsiness and dizziness can occur in some people after taking this medication, and the combination of cefdinir and alcohol, which is also a depressant, will usually increase this effect. Patients combining the two should be especially careful in situations requiring concentration or sharp motor skills.
In some patients taking this drug, gastrointestinal (GI) effects such as nausea, vomiting, and upset stomach can occur. Side effects like these may be due to a sensitivity to cephalosporin antibiotics. Cells in the GI tissue replicate and divide quickly, like bacteria, and they may be affected to some degree by the action of this drug. Alcohol can irritate the GI tract and cause a release of stomach acid, causing similar GI effects. Therefore, mixing cefdinir with alcohol tends to increase GI distress caused by this medication.
In the rare event of severe side effects from cefdinir, alcohol will usually make symptoms even worse. These side effects include difficulty passing urine, fever, stomach pain, and allergic reactions. Medical professionals should be notified if these symptoms occur, even if alcohol has not been consumed, since they may indicate a serious medical condition.
Certain cephalosporin antibiotics interfere with the metabolism, or breakdown, of alcohol in the liver. This process can lead to extremely uncomfortable nausea, flushing, and vomiting. This medication is not generally one of the cephalosporin antibiotics that lead to this reaction, but there is a slight possibility of it occurring in some individuals if cefdinir and alcohol are combined.
Antibiotics sometimes cannot perform their role in fighting bacteria as well in the presence of alcohol. Drinking alcohol can cause changes in how antibiotics are metabolized, compromising their efficacy. To ensure that this medication completely gets rid of a bacterial infection, the combination of cefdinir and alcohol should be avoided. There is a slight possibility of bacteria having time to become resistant to this drug if its efficacy is reduced by alcohol, making infections last longer than they normally would, or causing additional harmful effects.
I went out and had a normal amount of drinks, not realizing the combination of alcohol with the cefnidir would have side effects. The entire next day I could not hold anything down, not even water. I was constantly throwing up.
@pastanaga - Yeah, I've had friends who joke that it makes them a "cheap drunk" as in, the medication helps them get drunk faster and it's actually kind of disgusting. I mean, it could do real damage to your liver. And it's just a bad idea to drink to get drunk anyway.
I can see how it can happen by mistake though. Most of the time when I have an infection I feel absolutely awful before I start taking the medication and then it clears up pretty fast. That's the miracle of modern medicine. But, I feel really good again before the course is finished and I might forget that I'm even taking them. I can definitely see how it might happen, but you've just got to be a grown up about it and try your hardest to stick to the instructions on the bottle.
@bythewell - To be fair, bacteria resistance is caused more often by people who simply don't take the full dose of their medication, although I know friends who have stopped taking it, just so that they could drink again.
Because antibiotics can mix really badly with alcohol. My mother once forgot she was on them and had one glass of wine and paid for it for the rest of the night. Not only was she really tired and wanting to sleep, her stomach was terrible so she couldn't sleep. It's definitely not a good mix.
I know it can be tough to not drink if all your friends are drinking, but it really is best not to risk it. Even if you feel completely fine and you know you don't have to drive or do anything complicated, you might be stopping the medication from doing the work it needs to do, which can lead to creating bacteria with resistance to antibiotics.
There are strains of diseases like Gonorrhea which are now resistant to antibiotics. These are diseases that we haven't had to worry about for a long time, but our children might be faced with them if we aren't careful. And there are strains of antibiotic resistant bacteria in hospitals that have killed people. All because someone thought that it was OK to have a few drinks while they were taking their medication.
Yes, that's a bit over dramatic, but not as much as you might think. For your own sake and for the sake of all the people around you, follow your medication directions, including abstaining from alcohol.
Post your comments